My doctor wants to start me on Topamax. I thought I would read some reviews on it first before I went to pick it up at the pharmacy. I have been reading a lot from users about memory loss. What kind of memory loss? Am I going to forget memories from a few years ago or even what happened yesterday. Also, is the tingling in feet and hands going to go away or does it last all day every day. Also, people had problems speaking. Do you mean I won't be able to speak like I can now without Topamax. Some people say their words are slurred is this all the time with every single sentence you say. I'm not sure I should start this. The side effects sound pretty bad.
One thing you have to remember is that people seldom write reviews if they want to praise something. The memory loss is the kind like why did I come to frig. You know, you get up go to the frig and can't remember what the heck you're doing there. The slurred speech is a side effect and does not always happen. There is a long list of side effects, because they have to list everything that is reported. This does not mean you will get even one of them. If you get side effects there is nothing keeping you from stopping it.
I agree, reading the side effects of Topomax was scary. There is reason it's referred to as "dopomax!" LoL I love Kai's Mama and she is a great resource, but I feel she is off the mark here. The kind of memory loss early on that some users experience is minimal but frustrating, like trouble naming or listing things right away that you absolutely know! I couldn't recall all my Parrots' names when asked, couldn't list all my meds I've taken for years-things like this. It's frustrating when I had to call my daughter to ask the name of the manager of the dry cleaners we have used for 10 years. Now this HAS improved greatly over the 6 months I've been using this med, but it's still there occasionally. I've never heard of anyone encountering actual loss of specific memory of time periods in life-more just struggling to think of the perfect word or a name that is on the tip of your tongue. I've also never heard of anyone not being able to speak or slurring their speech. I think these side effects you're referring to are wildly exaggerated or very, very rare. If such horrible side effects were common this medication would not be widely prescribed-it would be more likely to be pulled off the market.
I suggest you speak frankly with your MD and/or pharmacist about what you have heard or read, then make your decision. For me it has been an excellent medication. Best of luck to you.
With my own personal experience, my memory loss was of just recent events, not like what happened yrs ago. I've been off it since about Feb. I did also have speech problems. It never did a thing to control my bipolar, I was at the point to where I was almost hospitalized. I took myself off it, which they say is dangerous but I cldn't handle it anymore. I am now on Saphris for my bipolar, which it controls. recently got put on back on cymbalta for the depression. The only good I have to say about Topamax is it did help me lose 30# in about 4 months but it was not worth it to lose my memory and speech with a slur. Good luck.
I was also prescribed Topamax to combat frequent migraines. I unfortunately had a horrible, and incredibly rare reaction to the medication. After just seven days I ended up in the hospital with acute glaucoma. I have a friend that it is also on this medication and she tolerates it very well and has gotten her migraines under control. Hopefully you will be one of the lucky ones that this medication works well for!
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 5 Jan 2010 • 3 answers
Posted 26 Jun 2010 • 2 answers
Posted 22 Nov 2011 • 2 answers
Posted 21 Mar 2012 • 11 answers
Posted 3 Aug 2015 • 2 answers